What Condition does this Person Suffer from?


Question

HISTORY: Mrs. M is an 87-year-old woman who is referred for treatment of hyperthyroidism. The patient was recently admitted to our institution for chest pain and shortness of breath resulting from CHF. During evaluation of this illness, the patient had thyroid function studies drawn (see laboratory section below). The patient gives a history of fluctuating weight associated with a decreased appetite, intermittent cold intolerance, intermittent constipation, decreased energy level, and a mild tremor. She does not complain of perspiration, hair loss, eye problems, goiter, or anterior neck pain. She states that she has not had previous irradiation to the neck or face or I-131 therapy. She gives no family history of thyroid disorders.

Her current medications are metoprolol, Prevacid, subcutaneous heparin, enalaprilat, aspirin, and a sliding scale regular Insulin. She denies any recent oral or intravenous radiocontrast or other exogenous sources of iodine such as health food supplements or medications.

PHYSICAL FINDINGS: The patient's blood pressure is 102/58 mm Hg. Heart rate is 102/minute. Examination of the head reveals no proptosis or lid lag. The thyroid is approximately 40 grams; there is no dominant nodularity, no bruit, or thrill overlying the thyroid. It is non-tender, and there is no associated lymphadenopathy. The heart is regular, but tachycardic; she has a 3/6 systolic ejection murmur. The lungs reveal minimal basilar crackles bilaterally. There is 2+ lower extremity edema. Neurologically, there is a mild distal tremor; the deep tendon reflexes are 2/4 without delay.

LABORATORY FINDINGS: On the day she was admitted for CHF her TSH was 0.04 uIU/ml (reference range 0.4-6.2). Two days later the free T4 was 1.5 ng/dl (0.7-1.8), and the total T3 was 46.6 ng/dl (45-132). Thyroid uptake of I-131 completed three days after admission was 38% (normal range 10-30%). Her Blood Urea Nitrogen was 48 mg/dl (8-25) and Creatinine 3.0 mg/dl (0.6-1.5).

Is she hyperthyroid?

Is she sick euthyroid?

Does she have central hypothyroidism?

Confounding factors: ? subcutaneous heparin falsely elevating FT4; ? renal insufficiency falsely elevating I-131 uptake.

Thanks for your help in advance, Mike DeRosa, Endocrine Fellow, Washington University School of Medicine,

Response

Obviously the diagnosis is uncertain, or you would not be writing! However, she probably has an element of "Non-thyroidal illness syndrome", plus effects of renal failure, ASA, and maybe background thyrotoxicosis. Heparin can raise the free T4 by dialysis, but I do not think it would effect the test you do, which is probably a one-tube lab assay, not dialysis. ASA will lower her T4 and FT4 especially if the dose is .6gm/day or up. Renal failure usually causes a lower RAIU since there is retention of iodine, but if the changes are acute, it might produce a different effect. NTIS, which is probably central hypothyroidism, could explain her TSH, and blood tests, but not the RAIU. Also the TSH is lower than usually seen in NTIS. It would be of interest to add anti-thyroid antibodies, and to do a thyroid US, thinking of the Graves/Toxic MNG differential diagnosis.

I believe that currently she is not toxic, because it is hard to conceive that someone with a T3 of 46 can be toxic. However I also suspect that she may have hyperthyroidism which will emerge if and when she recovers from her acute illness. I will ask other members of our editorial group to comment on your case and add their remarks if substantially different. L De Groot, MD

PS- A poll of THYROIDMANAGER editors found most supported the diagnosis of NTIS as the main problem, with agreement that thyrotoxicosis could be present but masked. LD